Hail, Carter
- When
- June 29, 3:18 PM MST
- Where
- Carter County, Ridge
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.050, -105.020
An isolated severe wind gust occurred in Ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe wind gust occurred in Ridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 29, 1:12 PM MST, 2 hours 6 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
212 PM MDT Wed Jun 29 2022
.DISCUSSION...
Tonight through Friday Night...
A cooler and drier airmass was entering the N part of the forecast
area at 19z. This front was also accompanied by gusty winds and
will push S through the remainder of the area through this
evening. A secondary push of cooler air will dive S through the
area overnight. Best radar returns this afternoon were moving
through N WY in area of low-level convergence and monsoonal
moisture advection. Jet divergence was also aiding thunderstorm
development. NAM had the best handle on location of thunderstorms
this afternoon, so for PoPs, used blend of NAM, NBM and HREF QPF.
Had low PoPs over the S half of the area this evening...shifting E
overnight. Strongest downdraft CAPE was in SE MT and Sheridan
County, near areas of MLCAPE, supporting gusty winds with
thunderstorms. Inverted-v soundings supported the possible gusty
winds in any thunderstorms, so added the gusty winds to
thunderstorms this evening. Thursday looked dry, breezy in the E,
and cooler, under zonal flow giving way to upper ridging. PoPs
return to the SE Thu. night due to a disturbance moving through
the area. Upper ridging prevails Friday through Friday night with
MLCAPE over the southern mountains and 30-40 kt of bulk effective
shear across the region. Energy will move through the ridge, and
some monsoonal moisture moves into the area for low chances of
showers and thunderstorms over the southern tier on Fri., shifting
into SE MT Friday night. Temps will be around seasonal normals on
Friday. Arthur
Saturday night through Wednesday...
Pattern Saturday through Monday features an upper level ridge axis
slowly migrating from central Montana to the Montana Dakota
border with troughing along the west coast. This will be a warm
pattern and will feature some thunderstorm activity with the
potential for stronger thunderstorms driven by how moisture
moisture gets moved into southeast Montana by low level jet
activity. Current ensemble guidance shows stronger thunderstorm
chances on Saturday across southeast Montana with the threat area
shifting a bit westward Sunday and Monday with models favoring
later in the evening activity both days which is common with low
level jet presence.
Pattern begins to shift Tuesday as the upstream low begins to
eject into BC which induces some leeside troughing and begins to
disrupt the better low level moisture flow. This reduces the
thunderstorm potential and certainly decreases the chance of
stronger thunderstorms.
Summertime temperatures through the period but not alarmingly hot
with most highs in the 85-90 range for the lower elevations.
borsum
&&
.AVIATION...
Thunderstorm activity has its best chance to form along and south
of a KSHR to KBHK line this afternoon. An isolated storm or two
is possible northwest of this line...but activity will be weak and
may only produce a few wind gusts. Better chance for strong winds
and downpours with the southern storms. Expect clearing later
this evening. borsum
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 055/078 055/083 058/085 060/085 060/085 059/083 060/088
20/U 11/U 11/U 23/T 22/T 31/U 11/U
LVM 046/078 048/083 051/084 054/082 053/082 051/082 052/086
00/U 01/U 13/T 34/T 23/T 32/T 12/T
HDN 054/078 053/085 056/088 059/088 059/086 058/085 060/090
30/U 11/U 11/U 22/T 21/B 31/B 21/U
MLS 057/078 054/083 059/087 062/086 063/084 062/082 062/086
10/U 01/U 21/U 33/T 32/T 52/W 21/U
4BQ 058/077 055/083 058/086 061/088 062/087 063/083 061/088
20/U 12/T 21/U 33/T 21/U 31/B 22/T
BHK 055/076 052/081 056/083 059/083 060/081 061/079 060/084
10/U 01/U 31/U 33/T 42/T 52/T 22/T
SHR 053/076 052/082 055/085 057/087 058/086 057/083 058/087
21/U 12/T 13/T 22/T 21/U 21/U 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
337 PM MDT Wed Jun 29 2022
MTZ036-037-292230-
Powder River MT-Carter MT-
337 PM MDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of southern Carter and
southeastern Powder River Counties through 430 PM MDT...
At 335 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from near Biddle to near Albion, moving east
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Biddle, Alzada, Ridgeway, Hammond, Capitol, Albion, Boyes, Belle
Creek and Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4500 10541 4510 10547 4569 10404 4500 10404
TIME...MOT...LOC 2135Z 247DEG 26KT 4506 10532
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
GilstadSpecial Weather Statement
National Weather Service Billings MT
341 PM MDT Wed Jun 29 2022
MTZ034-056-170-173-235-292245-
Red Lodge Foothills MT-Northern Carbon MT-
Southwestern Yellowstone MT-Northeastern Yellowstone MT-
Northern Stillwater MT-
341 PM MDT Wed Jun 29 2022
...Strong thunderstorm produced wind gusts will impact portions of
east central Stillwater, north central Carbon and southwestern
Yellowstone Counties through 445 PM MDT...
At 335 PM MDT, Doppler radar was tracking a line of thunderstorms
producing locally strong wind gusts from near Columbus to near
Billings, moving northeast at 40 mph.
HAZARD...Wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. The strong winds may move out well away
from any precipitation areas.
Locations impacted include...
Billings, Columbus, Laurel, Joliet, Lockwood, Huntley, Shepherd,
Billings Heights, Worden, Billings West End, Ballantine, Boyd,
Silesia, Cooney Reservoir State Park, Park City and Rockvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Those on
Cooney Reservoir should move off the lake until thunderstorms and
strong winds move out of the area.
&&
LAT...LON 4536 10933 4575 10924 4607 10810 4565 10808
TIME...MOT...LOC 2140Z 248DEG 49KT 4576 10866
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ChambersThe Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029534, 1029535.